Dear Dr. Roach: For the past two years, my husband has taken Eliquis twice a day, as prescribed by his cardiologist for atrial fibrillation.
He is having serious problems with bleeding, especially on his legs when he bumps into furniture or corners. The skin tears so easily, along with a lot of bruising around the tear. The bleeding takes forever to stop.
We are getting worried about how awful his legs look, with all the big areas of bandages (largest size possible). They have bled through the dressings and onto the sheets at night.
If the doctor tells him not to stop the Eliquis, is there something he can take to counteract the excessive bleeding and bruising when he injures himself?
He tries to be careful about where he walks inside and out, but, at 88, his balance is not the best.
Anticoagulants — medications that reduce the tendency of the blood to clot — have benefits and risks. The major benefit is a reduction in stroke risk. How much of a benefit depends on a person’s exact issues, but for most people at age 88, the risk of stroke is generally high enough that the benefits outweigh the risk of side-effects.
The major risk of anticoagulation is excess bleeding. Bleeding can be characterized as minor (like your husband’s) or major, requiring hospitalization or transfusion. Major bleeding is a serious consideration of stopping therapy, but most experts try to manage minor bleeding.
The first thing is to prevent the injuries. I think of this as practical, around-the-house management. Is the lighting adequate for him to see the corners and furniture? Can things be moved to avoid bumping? Can sharp or hard edges be covered with protection? Could he wear some clothing that offers a bit more padding? Would some time with a physical or occupational therapist help his balance and strength? A careful physical and ophthalmologic exam might be appropriate.
It’s expected that bleeding might take a little longer to stop, but it sounds like a conversation with his doctor about the dose or frequency of the Eliquis might be necessary. There is a big risk in stopping Eliquis (I’ve seen too many preventable strokes), so try hard to manage these bleeding issues without stopping the medicine.
Dear Dr. Roach: I saw a commercial saying that all adults should get a whooping-cough vaccination if they will be in contact with infants less than 12 months old. My husband, who is 60, wondered if he would need it, as he had whooping cough as a child.
The immunity from whooping cough, whether natural infection or vaccine, is not lifelong. The current recommendation from the U.S. Centers for Disease Control and Prevention’s advisory committee on immunization practices is to get a one-time booster with the DTaP vaccine up until age 65.
This will protect both your husband and any infants he might be in contact with while infected, as the symptoms of whooping cough (pertussis) in adults are usually indistinguishable from a cold at the beginning of an infection when the person is most contagious. Pregnant women should get a booster with every pregnancy.
Some countries vaccinate people every 10 years, and the safety data in people over 65 appears to be reassuring, so it is possible the vaccine recommendations will change, even as the search continues for an even more effective and safer vaccine.
Dr. Roach is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.